Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Amitriptyline


 skeb_nz - Fri Mar 19, 2004 8:51 pm

Hi. I'm 19 yr old female. I have been getting migraine like headaches daily, between 2 and 15 a day, averaging at 8. The pain is around 5 to 8 on a 1-10 scale, though a few times a week I get 9's. My doctor has put me on Amitriptyline which I am about to start. However, when I came home and shared what happened at the doctor with my parents, Dad (who used to be an air force medic) was not happy. I was told that Amitriptyline can cause drowsyness and I want to know to what degree. I know I have to take them to find out to what degree it will affect me but can you give me an idea of how bad it could be, and any other side effecys of the medication. I am a serious university student and don't want it to effect my studies. It is really just seeing whether I should put up with the headaches or be drowsy. Thanks for your help.
 DeLWolcott - Tue Oct 04, 2005 9:18 pm

Elavil is generally used as an anti-depressant, although it is sometimes used for pain or to help with sleep. Considering your college status, age and your need to be alert as much as possible, I would ask if there is another medication you can try that won't have so many possible sedating effects.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us